Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 26, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2017, 11:22 AM PDT for Clark County, Nevada. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 11:22 AM PDT (18:22 UTC)
- Expired
- Jul 24, 2017, 6:15 PM PDT
- In force
- 7 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 11:30 AM PDT | FLASH FLOOD | 5 Nnw Mt. Charleston, NV | MT. CHARLESON FIRE REPORTS WALL OF MUD AND DEBRIS ~20 FT WIDE AND 4 FEET DEEP FLOWING THROUGH LEE CANYON WASH AND OVERWHELMING LOCAL CULVERTS IN UPPER&LOWER LEE CANYON MEADOWS. WATER OVERFLOWED THE ROADWAY AT MM 2 ON SR156 NEAR LADY OF THE SNOW SUBDIVISION, CL |
| Jul 24, 12:54 PM PDT | FLASH FLOOD | 6 N Mt. Charleston, NV | SR156 CLOSED AT SR158 DUE TO DEBRIS AND FLOODWATER ON THE ROADWAY. VIA REGIONAL FLOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
972
WGUS55 KVEF 241822
FFWVEF
NVC003-242315-
/O.NEW.KVEF.FF.W.0026.170724T1822Z-170724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1122 AM PDT MON JUL 24 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northwestern Clark County in southern Nevada...
* Until 415 PM PDT
* At 1120 AM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area.
Rainfall estimates over the last hour exceed once inch. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Rainbow Canyon, Spring Mountains, Mt. Charleston, Centennial Hills,
Mahogany Grove Campground, Mary Jane Falls Campground, Kyle Canyon
Campground, Dolomite Campground, Fletcher View Campground,
Mcwilliams Campground, Willow Creek Campground and Hilltop
Campground. Flooding will be possible along US 95 within a few
hours.
Excessive rainfall over the Carpenter One burn scar could result in
debris flow moving through the Rainbow Canyon. The debris flow can
consist of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall. Campers and hikers
should avoid streams or creeks.
&&
LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
3627 11542 3615 11590
$$
STEELE5 follow-up statements
642
WGUS75 KVEF 241941
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1241 PM PDT MON JUL 24 2017
NVC003-242315-
/O.CON.KVEF.FF.W.0026.000000T0000Z-170724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1241 PM PDT MON JUL 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
NORTHWESTERN CLARK COUNTY...
At 1238 PM PDT, gauge reports indicated thunderstorms were producing
heavy rain over the warned area. Flash flooding is likely occuring
and is expected to move down canyon over the next few hours. Debris
flow has been reported in Rainbow Canyon.
Some locations that will experience flooding include...
Rainbow Canyon, Spring Mountains, Mt. Charleston, Centennial Hills,
Mahogany Grove Campground, Mary Jane Falls Campground, Kyle Canyon
Campground, Dolomite Campground, Fletcher View Campground,
Mcwilliams Campground, Willow Creek Campground and Hilltop
Campground. US 95 may experience flooding as water reaches the
highway in a couple hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall. Campers and hikers
should avoid streams or creeks.
&&
LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
3627 11542 3615 11590
$$
STEELE933
WGUS75 KVEF 242144
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
244 PM PDT MON JUL 24 2017
NVC003-242315-
/O.CON.KVEF.FF.W.0026.000000T0000Z-170724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
244 PM PDT MON JUL 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
NORTHWESTERN CLARK COUNTY...
At 242 PM PDT, Doppler radar indicated heavy rain beginning to end
across the warned area. Flash flooding is already occurring and
will continue as runoff flows from the mountains down towards US 95.
Some locations that will experience flooding include...
Rainbow Canyon, Spring Mountains, Mt. Charleston, Centennial Hills,
Mahogany Grove Campground, Mary Jane Falls Campground, Kyle Canyon
Campground, Dolomite Campground, Fletcher View Campground,
Mcwilliams Campground, Willow Creek Campground and Hilltop
Campground as well as US 96, and State Highways 158,157, and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
3627 11542 3615 11590
$$
STEELE218
WGUS55 KVEF 242248
FFWVEF
NVC003-250115-
/O.EXT.KVEF.FF.W.0026.000000T0000Z-170725T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
348 PM PDT MON JUL 24 2017
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Northwestern Clark County in southern Nevada...
* Until 615 PM PDT
* At 345 PM PDT, Flash flooding had already occured on Mt
Charleston, and is working down canyon towards US 95, even though
heavy rain has ended. Additional light rain has been observed and
additional rain is still possible.
* Some locations that impacted by flooding include...
Rainbow Canyon, Spring Mountains, Mt. Charleston, Centennial Hills,
Mahogany Grove Campground, Mary Jane Falls Campground, Kyle Canyon
Campground, Dolomite Campground, Fletcher View Campground,
Mcwilliams Campground, Willow Creek Campground and Hilltop
Campground as well as US 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant or past rainfall. Campers and
hikers should avoid streams or creeks.
&&
LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
3627 11542 3615 11590
$$
STEELE486
WGUS75 KVEF 242352
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
452 PM PDT MON JUL 24 2017
NVC003-250115-
/O.CON.KVEF.FF.W.0026.000000T0000Z-170725T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
452 PM PDT MON JUL 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
NORTHWESTERN CLARK COUNTY...
At 451 PM PDT, Doppler radar indicated that rain had ended over the
Spring Mountains. Significant flooding had already occurred, and
water may still be flowing down the mountain toward Centennial
Hills.
Some locations that will experience flooding include...
Rainbow Canyon, Spring Mountains, Mt. Charleston, Centennial Hills,
Mahogany Grove Campground, Mary Jane Falls Campground, Kyle Canyon
Campground, Dolomite Campground, Fletcher View Campground, Mcwilliams
Campground, Willow Creek Campground and Hilltop Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
3627 11542 3615 11590
$$
Morgan019
WGUS75 KVEF 250108
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
608 PM PDT MON JUL 24 2017
NVC003-250117-
/O.EXP.KVEF.FF.W.0026.000000T0000Z-170725T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
608 PM PDT MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN CLARK COUNTY WILL EXPIRE
AT 615 PM PDT...
Heavy rain has ended on the Spring Mountains, and there have been no
reports of flood waters making it down the mountains into Centennial
Hills. Please continue to heed any remaining road closures.
LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
3627 11542 3615 11590
$$
MorganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:15 AM PDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 24, 9:15 AM PDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 915 AM PDT Mon Jul 24 2017 .SYNOPSIS...A significant push of monsoon moisture will spread northward today bring the threat of heavy rain and thunderstorms to much of the area over the next couple of days. The greatest threat will occur today and tonight and again Tuesday afternoon before a drying trend begins mid to late week. && .UPDATE...Gearing up for what is anticipated to be an active afternoon. Inverted trough lifting northward today is already kicking off strong convection near the Phoenix area and this will be approaching our region during the afternoon and evening hours. Additionally, areas west and north of the Colorado River have woken up to considerable sunshine which will aid in destabilizing the airmass ahead of this feature. This mornings 12z Las Vegas sounding sampled a precipitable water value of 1.59" which sets a new daily record, and given the active afternoon expected we will be releasing a 18z sounding to better sample the afternoon airmass before storms develop. Made some minor updates to the forecast mainly to tweak PoPs for ongoing trends and anticipated afternoon development. Otherwise, the forecast is in good shape. Be prepared for strong storms this afternoon and the likelihood of areas of flash flooding. -Outler- && .SHORT TERM...Today through Wednesday Been a fairly active evening over portions of the area with the main activity occuring over Lincoln County where significant rainfall fell over southern portions of the county earlier this evening. Some showers and thunderstorms did work into northern and central Clark County early this morning as there is still significant instability in place. It's likely that isolated storms will continue to generate into early this morning, but most have been short lived. As we move into the day a significant push of monsoonal moisture will surge northward. Over the past few hours Blythe, CA and Roll, AZ have seen their PW values jump to around 2.15 inches. This surge of moisture will continue to push northward today with the 2 inch PW line pushing up the Colorado River Valley and 1.5 inches over much of Mohave, Clark, and San Bernardino Counties. The main concern over the past couple of shifts has been the amount of cloud cover today to potentially limit convection. Morning satellite imagery showing partly to mostly cloudy skies over Mohave, Clark, and Lincoln Counties. It is certainly not widespread and the current thinking is that we should end up with enough sun today to help get things going. We will have plenty of instability in place and storm motions will be rather slow. Another factor is a fairly strong vort max rotating north up the Colorado River this afternoon. This area could be the main focus for convection and will likely help storms go overnight. Although it's difficult to pin point where thunderstorms will develop, felt that the threat of flash flooding was too great to not issue any watches. So, after coordination with other offices and WPC, felt that going with a Flash Flood Watch for Mohave, Clark, San Bernardino, southern Nye, and Lincoln Counties was the way to go. The product was issued from 5am this morning until 5am Tuesday morning. Depending on how much cloud cover we see Tuesday, we could see another round of showers and thunderstorms during the afternoon for much of the area as moisture and instability will remain in place. Temperatures will likely be held to below normal readings today and Tuesday due to the additional clouds and potential rain. Somewhat drier air will try and work into the region Wednesday mainly limiting convection to the northeastern sections of the CWA. .LONG TERM...Thursday through Saturday. Gradual drying and warming is expected for Thursday as weak southwest flow returns to the region. Enough moisture is likely to remain in place for afternoon showers/storms over favored high terrain. By Friday, high pressure once again pushes back to a favorable location near the Four Corners, allowing for a moist southeasterly flow into the region. However, this is where guidance begins to diverge, with the GFS keeping the high and favorable flow well into the weekend while the ECMWF is significantly different, pushing the high to near Reno and keeping much of the moisture to the south of Las Vegas. For now I've split the difference, increasing dew points, and PoPs over the area, but with a emphasis on areas south of Las Vegas. && .FIRE WEATHER...Scattered showers and thunderstorms will occur over much of the region today with any storm capable of producing very heavy rainfall. Although storms will be possible in Inyo County today, those are expected to be more isolated. However, areas of far southeastern Inyo could see more scattered storms. Conditions will gradually dry out midweek onward, with thunderstorms decreasing in coverage each day. Temperatures will be near normal to somewhat below normal through Wednesday, before returning to slightly above normal late in the week. && .HYDROLOGY... Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...East winds will occur early this morning due to outflow winds from earlier storms. Winds will generally be south to southwest around 10 kts away from any storms. Scattered showers and thunderstorms will likely occur through much of today with the greatest threat of heavy rain late afternoon and evening. Storms also have the potential to go through much of the night. Cigs to fall to as low as 6k feet near stronger storms. Otherwise cigs will mainly be AOA 10 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and thunderstorms are expected to impact much of the region today with potentially heavy rainfall. Cigs will generally be around 10-12k feet, but could fall to as low as 5k feet in heavier storms. Winds will generally be under 10kts, but gusty and erratic near any storms. Storms could also go through tonight and into Tuesday morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather and especially flood impacts the next several days as an active monsoon pattern unfolds. && Short Term/Fire Weather/Aviation...Gorelow Long Term....Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:24 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 24, 12:45 AM PDT | Areal Flood Advisory | VEF | Clark | 8 hr |
| Jul 24, 1:13 AM PDT | Areal Flood Advisory | VEF | Clark | 6 hr |
| Jul 24, 3:44 AM PDT | Flash Flood Watch | VEF | Clark, Esmeralda, Lincoln, Nye | 40 hr |
| Jul 24, 12:31 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.